Mood Drugs Linked to Fractures in Elderly

Antidepressants, narcotics raise risk of broken bones in women

Please note: This article was published more than one year ago. The facts and conclusions presented may have since changed and may no longer be accurate. And "More information" links may no longer work. Questions about personal health should always be referred to a physician or other health care professional.

By
HealthDay Reporter

MONDAY, April 28, 2003 (HealthDayNews) -- Elderly women who take antidepressants and other drugs that affect the nervous system may be prone to broken bones, a new study has found.

The study by U.S. researchers found that women taking mood medication were 70 percent more likely than those not on the drugs to suffer a broken hip. A smaller but significant increase in the risk of fracture accompanied taking other psychoactive drugs, like those to control seizures, and narcotics.

The reason for the connection isn't clear. Some evidence has suggested that people with depression tend to have weaker bones than others. Narcotic drugs and sedatives may make people unsteady on their feet and thus more prone to falling, although the link persisted even after accounting for these factors, the researchers say.

"When patients are on these medications, [doctors] should be aware that they are associated with an increased risk of fractures," says Dr. Mary Whooley, an assistant professor of medicine at the University of California, San Francisco, and a co-author of the study. They should take steps to prevent falls -- recommending walkers and canes, if necessary -- and encourage habits that promote healthy bones, like quitting smoking and getting regular exercise.

A report on the findings appears in the April 28 issue of the Archives of Internal Medicine.

Previous research has tied antidepressant use and fractures. One study, from the late 1990s, showed that women taking older, tricyclic mood drugs were more likely to break bones than those on newer medications called selective serotonin-reuptake inhibitors (SSRIs) like Prozac and Zoloft. The chances of suffering a fracture rose with the dose of medication, but never got much above twice the risk for women not on the drugs.

The latest study included more than 8,200 women age 65 and older and not living in nursing homes. Of those, 8 percent were taking tranquilizers, 6 percent were on antidepressants, 5 percent were taking narcotics -- like hydrocodone and oxycodone -- and 2 percent were using drugs to control seizures.

Over the course of the study, 1,256 women, or 15 percent of the total, suffered at least one broken bone away from the spine. Of those, 288 had a first broken hip.

The researchers were able to take into account many factors known to affect the risk of fractures, including smoking status, physical activity, and the use of estrogen. Even after considering these, however, they still saw a link between some of the drugs and broken bones.

Tranquilizers didn't seem to be associated with fractures, but mood drugs, narcotics and possibly seizure medications were, the researchers say. As with the earlier study, the latest work found no difference in fracture risk for women taking either older or newer antidepressants.

Dr. Kristine Ensrud, an osteoporosis expert at the University of Minnesota and lead author of the study, says the work highlights the need to keep better track of patient care.

"With older patients, a lot of times they're getting care from multiple places. Time needs to be spent to review the list of medications they're on, and doctors need to know they're taking the right things," says Ensrud, also of the Minneapolis VA Medical Center.

More than 320,000 Americans are hospitalized each year with broken hips. Nine in 10 of these occur in people over the age of 65.

More information

For more on weak bones, try the National Osteoporosis Foundation. For more on depression in old age, visit the National Alliance for the Mentally Ill.

SOURCES: Kristine E. Ensrud, M.D., M.P.H., professor of medicine, University of Minnesota, Minneapolis, and Minneapolis VA Medical Center; Mary Whooley, M.D., assistant professor of medicine, University of California, San Francisco Medical Center and San Francisco VA Medical Center; April 28, 2003, Archives of Internal Medicine

Last Updated:

Related Articles